In News

Police are alerting the public to a highly potent and potentially fatal strain of illicit opioids that may be circulating in the Simcoe/Muskoka after four people lost their lives from a suspected opioid overdose.

On Jan. 3, Southern Georgian Bay OPP officers responded to a report of two females in their early 20s located deceased as a result of a suspected opioid overdose at a residence in Tay. Three days later, on Jan. 6, Bracebridge OPP officers responded to a report of a male in his mid-40s and a female in her mid-30s who also died as a result of a suspected opioid overdose inside of a motel unit in Gravenhurst. Fentanyl is an extremely potent synthetic opioid up to 100 times more potent than morphine and up to 40-50 times more potent than heroin. Carfentanil is a synthetic opioid up to 100 times more potent than fentanyl. The prevalence of illicit opioids distributed through drug trafficking networks continues to increase. Trafficking in opioids is a very serious offence. Drug dealers are knowingly distributing products that cause harm and could kill.

Fentanyl can be lethal in very small quantities. If someone’s drug of choice is mixed with or contains fentanyl, it can potentially kill them. Opioid users have a higher risk of harm due to fentanyl potency, especially when the fentanyl is illicit and not sourced from a pharmaceutical company. It is impossible for a user to determine the quantity of fentanyl they may be using because you can’t see, smell or taste it.

Symptoms of fentanyl/opioid exposure can include: Difficulty walking, talking or staying awake; blue lips or nails; very small pupils; cold and clammy skin; dizziness and confusion; extreme drowsiness; choking, gurgling or snoring sounds; the inability to wake up, even when shaken or shouted at; and slow or weakened breath.

Members of the public who may be at risk of experiencing an overdose, or know someone who is, are encouraged to acquire a naloxone kit available free of charge at the Simcoe Muskoka District Health Unit, Community Health Centres, and many pharmacies across the region.

Anyone with any information about drug trafficking in the community is asked to report it to the police by calling 1-888-310-1122 or Crime Stoppers anonymously at 1-800-222-TIPS (8477) or ontariocrimestoppers.ca.

Recent Posts

Leave a Comment

0